Winter Storm, Chippewa
- When
- December 20, 10:00 PM EST to December 21, 8:00 AM EST
- Where
- Chippewa forecast zone
- Reported by
- LAW ENFORCEMENT
A strong low pressure system slowed as it moved through the northern Great Lakes region on the 20th and 21st. This storm brought the typical double-barreled punch of winter weather to the region: system snow as the storm approached, and lake enhanced and lake effect snow behind as cold air wrapped into the system.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A strong low pressure system slowed as it moved through the northern Great Lakes region on the 20th and 21st. This storm brought the typical double-barreled punch of winter weather to the region: system snow as the storm approached, and lake enhanced and lake effect snow behind as cold air wrapped into the system. The snow was heaviest in eastern Upper and northwest Lower Michigan, closer to Lake Michigan. Places in western Chippewa and Mackinac Counties saw around a foot of snow, with 8 to 10 inch amounts common in northwest Lower Michigan. Gusty winds contributed to blowing and drifting snow, especially as the storm was otherwise starting to wind down.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 20, 4:20 PM EST, 5 hours 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
420 PM EST MON DEC 20 2004
.SHORT TERM...ISENTROPIC ASCENT/SYNOPTIC SNOWFALL AGAIN ON THE
INCREASE ACROSS THE CWA THIS AFTERNOON...IN RESPONSE TO INCREASING
ISENTROPIC ASCENT OUT AHEAD OF SFC LOW COMING ACROSS NRN MN. PRECIP
EXTENDS ALL THE WAY BACK THROUGH CENTRAL WI INTO MN/IA WHERE
SNOWFALL HAS BECOME SOMEWHAT CONVECTIVE ACROSS THIS AREA (WITHIN
REGION OF CONDITIONALLY UNSTABLE MID LEVEL LAPSE RATES) AND VERY
HEAVY SNOWFALL HAS BEEN OCCURRING THROUGH THE AFTERNOON. MEANWHILE
FURTHER UPSTREAM...STRONG SHORTWAVE/LEFT EXIT REGION OF
STRENGTHENING UPPER JET DIGGING IN ACROSS NEBRASKA/IOWA AND WILL BE
LIFTING UP THROUGH NRN MICHIGAN TONIGHT.
FORECAST CONCERN FOR TONIGHT EARLY TUESDAY HAS SHIFTED AWAY FROM A
MAJOR LAKE ENHANCEMENT EVENT TO MORE OF A HEAVY SYNOPTIC SNOWFALL.
STRONGER SFC LOW THAN ORIGINALLY FORECAST CONTINUES TO KEEP MEAN LOW
LEVEL WINDS OUT OF THE SOUTH AND FOCUSED MORE INTO FAR WESTERN MACK/
SOUTHERN SCHOOLCRAFT COUNTIES.
TONIGHT AND TUESDAY...SECOND ROUND OF WARM ADVECTION DRIVEN SYNOPTIC
SNOWFALL WILL MOVE THROUGH THE CWA EARLY THIS EVENING...AGAIN
TRAILING OFF OFF IN COVERAGE/INTENSITY DURING THE EARLY EVENING AS
STRONGEST ISENTROPIC ASCENT MOVES OFF TO THE E/NE (BACK EDGE HEAVIER
SNOW NOW COMING ACROSS LAKE MI. THEN...STRONG ASCENT FOCUSED IN THE
800-600 MB LAYER WILL AGAIN DEVELOP ACROSS NRN MICHIGAN LATER THIS
EVENING AND INTO THE OVERNIGHT HOURS AS UPSTREAM SHORTWAVE/JET
STREAK/UPPER DIVERGENCE SLIDES UP THROUGH LOWER MICHIGAN. NOT
COMPLETELY CLEAR JUST WHERE HEAVIEST SNOWFALL WILL SET UP AS THIS
FEATURE MOVES THROUGH THE REGION...AND DRY AIR EVIDENT ACROSS
SOUTHERN WISCONSIN ON REGIONAL RADAR PLOT/SATELLITE IMAGERY MAY WORK
INTO THE SOUTHERN PORTION OF THE CWA. RIGHT NOW...THINK AREA OF
HEAVIEST SNOWFALL WILL EVENTUALLY BECOME FOCUSED FROM WISCONSIN UP
INTO EASTERN UPPER AND FAR NRN LOWER MICHIGAN...WHERE THE DEEPER
MOISTURE/STEEPER MID LEVEL LAPSE RATES WILL COINCIDE. SO...ALTHOUGH
WINTER STORM WARNINGS WAS ORIGINALLY ISSUED FOR LAKE ENHANCEMENT
EVENT...WILL KEEP THE WARNINGS GOING TONIGHT TO HANDLE ANTICIPATE
SYNOPTIC SNOWFALL THAT WILL OCCUR TONIGHT. CONSIDERED EXPANDING
CURRENT WARNINGS FURTHER EASTWARD FOR COUNTIES NORTH OF M-72 WITH
THE EXPECTATION OF HEAVIEST SNOWFALL SETTING UP OVER THE NRN HALF OF
THE CWA...BUT DUE TO UNCERTAINTY WILL LET CURRENT HEADLINES RIDE AND
HAVE HIGH END ADVISORIES FOR COUNTIES NORTH OF M-72. ON TUESDAY...
STRONGEST FORCING LOOKS TO LINGER BACK ACROSS THE NRN HALF OF THE
CWA DURING THE MORNING AND WILL EXTEND CATEGORICAL POPS INTO THE
MORNING HOURS TO COVER THIS. THEN...FRONT EXPECTED TO MOVE THROUGH
THE CWA DURING THE MORNING HOURS TURNING WINDS INTO THE WSW WITH
ADDITIONAL LAKE ENHANCEMENT INTO THE LAKE MICHIGAN SHORELINE
COUNTIES THROUGH THE DAY.
ADAM
.LONG TERM...TUESDAY NIGHT INTO WEDNESDAY...THE MODELS ARE IN
AGREEMENT THAT THE AREA OF SURFACE LOW PRESSURE STALLS OUT AND
LINGERS ACROSS THE FAR NORTHERN FORECAST AREA. IN ADDITION...UPPER
LEVEL TROUGH INCHES ITS WAY TO THE EAST LEADING TO Q-VECTOR
CONVERGENCE TUESDAY NIGHT INTO WEDNESDAY MORNING. THIS SYNOPTIC
FORCING IN ADDITION TO INCREASINGLY FAVOR OVER LAKE INSTABILITY AND
ABUNDANT LOW LEVEL MOISTURE (MEAN 850-700 MB RH BETWEEN 65 AND 80
PERCENT EXPECTED TO LEAD TO NUMEROUS LAKE EFFECT SNOW SHOWERS. THE
QUESTION IS WHETHER THE FLOW IS WEST PER THE ETA OR SOUTHWEST PER
THE GFS. THIS WILL OBVIOUS DETERMINE WHICH COUNTIES ARE IMPACTED THE
MOST. MAINLY BECAUSE OF THIS WILL BROADEN OUT SNOWFALL AMOUNTS BUT
HEDGE MORE TOWARD THE WESTERLY FLOW OF THE ETA. FOR NOW WILL ONLY
HAVE 2 TO 4 INCH TOTALS FOR TUESDAY NIGHT INTO WEDNESDAY BUT THERE
IS THE POTENTIAL FOR MORE.
WEDNESDAY NIGHT INTO THURSDAY...THE STORM THAT HAS BEEN TALKED ABOUT
OVER THE LAST FEW DAYS ENTERS THE PICTURE FROM THE SOUTHERN STATES.
THERE IS STILL QUITE A BIT OF UNCERTAINTY OVER THE ACTUAL TRACK AND
WHAT THE ACTUAL IMPACTS WILL BE ACROSS THE FORECAST AREA. LOW LEVEL
WINDS ARE EXPECTED TO VEER FROM THE WEST WEDNESDAY EVENING INTO THE
NORTH OR NORTHEAST OVERNIGHT WEDNESDAY INTO THURSDAY MORNING THEN
EVENTUALLY BACK TO THE NORTHWEST BY LATE THURSDAY. THE GFS IS THE
FARTHEST WEST OF ANY MODEL WHILE THE OTHER MODELS INCLUDING THE ETA
AND ECMWF HAVE A FARTHER EAST TRACK. EITHER WAY...BROAD TROUGHING TO
THE WEST OF THE SURFACE LOW OVER THE WESTERN GREAT LAKES REGION
SHOULD CAPTURE SOME MOISTURE FROM THE PARENT SYSTEM AND COMBINE WITH
WEAK Q-VECTOR FORCING MOVING IN FROM THE WEST TO RESULT IN LIKELY
POPS. THE DETAILS OF THIS SYSTEM WILL OBVIOUSLY HAVE TO BE PINNED
DOWN BY LATER SHIFTS. LOWS THURSDAY MORNING ARE EXPECTED TO BE IN
THE SINGLE DIGITS TO AROUND 10 WITH HIGHS IN THE TEENS DURING THE
DAY.
THURSDAY NIGHT INTO FRIDAY...ANOTHER LAKE EFFECT EVENT IS EXPECTED
AS ANOTHER SURGE OF ARCTIC AIR MOVES IN BEHIND DEPARTING AREA OF LOW
PRESSURE. THE FLOW FOR THIS ONE IS EXPECTED TO BE NORTHWEST SO WILL
GO WITH LIKELY POPS IN THESE AREAS AND CHANCE ELSEWHERE. AS 850 MB
TEMPS CRASH TO BETWEEN -20 AND -25 C HIGHS ARE ONLY EXPECTED TO BE
IN THE UPPER SINGLE DIGITS AND TEENS ON FRIDAY AFTER LOWS OF AROUND
ZERO FRI MORNING.
SATURDAY THROUGH MONDAY...BELIEVE IT OR NOT A WARMUP IS ON THE
HORIZON. IN THE MEANWHILE...ARCTIC AIR LINGERS THROUGH SATURDAY WITH
WARM AIR ADVECTION STARTING TO OVERRUN THIS AIRMASS SATURDAY NIGHT
INTO SUNDAY. THEREFORE WILL CONTINUE WITH THE CHANCE FOR LAKE EFFECT
SNOW SHOWERS ON SATURDAY THEN A CHANCE OF WAA SNOW SATURDAY NIGHT
INTO SUNDAY. THE FLOW THEN BECOMES NEARLY ZONAL FOR THE BEGINNING OF
NEXT WEEK RESULTING IN MILDER TEMPERATURES AND DRY CONDITIONS FOR
MONDAY. HIGHS ARE EXPECTED TO MODERATE FROM THE TEENS ON SAT TO THE
20S SUN FOLLOWED BY LOWER 30S ON MON. MEANWHILE LOWS IN THE SINGLE
DIGITS JUST ABOVE OR BELOW ZERO ARE EXPECTED TO BE EVENTUALLY
REPLACED BY TEENS TO AROUND 20 FOR MONDAY MORNING.
SULLIVAN
&&
.APX...WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING...
TONIGHT...MIZ008-015-016-019>021-025-026-031-032.
SNOW AND BLOWING SNOW ADVISORY...TONIGHT...REST OF THE CWA.
GALE WARNING...TONIGHT...LMZ341-342-344-345.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 458 PM EST MON DEC 20 2004 MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345- LHZ345>349-211100- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND LAKE SUPERIOR 458 PM EST MON DEC 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TONIGHT ACCUMULATING SNOW AND BLOWING SNOW WILL CONTINUE ACROSS NORTHERN MICHIGAN TONIGHT. GALES ARE EXPECTED ON MOST LAKE MICHIGAN NEARSHORE WATERS TONIGHT. SEE ONGOING WATCHES...WARNINGS OR ADVISORIES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ACCUMULATING SNOW WILL BE POSSIBLE IN LAKE EFFECT SNOWBELT AREAS TUESDAY INTO WEDNESDAY...ACROSS ALL OF NORTHERN MICHIGAN WEDNESDAY NIGHT INTO THURSDAY...AND PRIMARILY IN LAKE EFFECT SNOWBELT AREAS FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS PLEASE RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) ROWLEY/MJP/ADAM
The national radar mosaic for the moment the first event began.
17 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430318, 5430319, 5430326, 5430328, 5430334, 5430327, 5430329, 5430330, 5430332, 5430333, 5430320, 5430322, 5430323, 5430321, 5430325, 5430324, 5430331.